Image: ulleo/2074 images / Pixabay
Image: ulleo/2074 images / Pixabay

Boys, bad moods and birth control

Share on FacebookTweet about this on TwitterPin on PinterestShare on Tumblr

Back in September, like the strong confident sex- positive independent woman I am, I decided to take charge of my baby maker and get a prescription for the pill. I’d been hesitant due to the side effects I’d heard from many friends and the possible chance it had of exacerbating mental health problems, which I’ve struggled with since I was fourteen.

When I expressed this to my GP in the ten minute appointment I was given, he told me the only effect on my mental health would be ‘mild mood changes’ to last up to three months. Well I figured that I could handle that, and started taking the combined pill Rigevidon later that month.

Fast forward only a week or two into term, and I was crying hysterically down the phone to my mum…

The first few days the physical side effects were awful and I resigned to my bed with mini muffins and Netflix, waiting for the nausea and headaches to subside. However before long these passed and were manageable, and I didn’t notice any difference in my mood straight away. The reminder on my phone every morning meant I never forgot and I finally felt like I had a reliable form of birth control, which being in a relationship at the time suited me perfectly.

Fast forward only a week or two into term, and I was crying hysterically down the phone to my Mum. I played it off as final year stress, it didn’t even occur to me that it could be the hormones being pumped through my body. However only a week later, drunk at my best friend’s twenty-first party I had a terrible panic attack. I’d suffered with panic attacks previously, but this was different, I couldn’t calm down and it came out of nowhere. My friends were understandably concerned but I again told them third year was simply overwhelming me.

Eventually in January my boyfriend at the time insisted I went off the pill after I confessed I was feeling suicidal…

The rest of the term and Christmas was a mix of extreme highs and lows, with some of the happiest moments of my university career and also the lowest. When people asked if I thought it was the pill I genuinely brushed it off, as I never felt any different during the week break (as my hormone levels were the same this is now obvious why, but at the time I was blinded by lighter periods and not having to use condoms.)

Eventually in January my boyfriend at the time insisted I went off the pill after I confessed I was feeling suicidal. At first I felt no different but eventually, although I still had bad days, because I’m human, the hysterical crying for no reason every night ceased. Friends and family noted I seemed a different person, I found myself wanting to do stuff again after countless days hiding in my room and drinking was finally fun after so many months of anxiety.

There’s no point having a convenient birth control method if it comes with the side effect of being suicidal. That’s not a ‘mild mood change’…

I wish I could go back and shake my September self for being so miserable for so long, and simply playing off drastic mental health changes as standard final year stress. The pill has pros and cons, and it’s great for a lot of people, but the one I was on just didn’t work for me. There are so many types of contraception out there, please don’t stick to a method that’s detrimental to your mental or physical health. Maybe in the future I’ll try a different one, but I would never jeopardize my mental wellbeing for so long again: there’s no point having a convenient birth control method if it comes with the side effect of being suicidal. That’s not a ‘mild mood change’, that’s life threatening and no level of protection against pregnancy is worth that.

Related Posts

Share on FacebookTweet about this on TwitterPin on PinterestShare on Tumblr

Comments (1)

  • Yes! I started Rigevidon mid-second year for really heavy periods and not being in a relationship that was the only reason. I’d struggled with smaller less intense mental health problems previously but this made everything so much worse. Month by month my emotional roller coaster life experienced more emotional lows and moments of anxiety like I’d never experienced before. By the end of second year I first sought help for my mental health, but put it down to stress. I carried on the pill for 4 more months until the October of my third year. I think I decided that the pill was a massive contributor (though not the only one) over the summer when I was still not doing great at all despite uni stress being reduced.
    Thank you for this, it’s so nice to read something so so relatable that no one ever really talks about!

Leave a Reply

Your email address will not be published. Required fields are marked *